Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 22, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Mar 3, 2021, 1:21 AM EST for Owsley County, Kentucky. It was in force for 6 hr.
The area
The outline as issued.
The facts
- Issued
- Mar 3, 2021, 1:21 AM EST (06:21 UTC)
- Expired
- Mar 3, 2021, 7:01 AM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 36 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Fork Kentucky River at Booneville (BOOK2).
- Action stage
- 21.5 ft
- Minor stage
- 27 ft
- Moderate stage
- 32 ft
- Major stage
- 38 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03281500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
722
WGUS83 KJKL 030621 RRA
FLSJKL
Flood Advisory
National Weather Service Jackson KY
121 AM EST Wed Mar 3 2021
...The National Weather Service in Jackson has issued a Flood
Advisory for the following rivers in Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
For the Kentucky River...including Whitesburg, Hazard, Jackson,
Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued by 11 am Wednesday.
&&
KYC189-031600-
/O.NEW.KJKL.FL.Y.0022.210303T0621Z-000000T0000Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
121 AM EST Wed Mar 3 2021
The National Weather Service in Jackson has issued a
* Flood Advisory for
the South Fork Kentucky River at Booneville.
* From early this morning until further notice.
* At 1:00 AM EST Wednesday the stage was 26.0 feet.
* Action stage is 21.5 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KAS1 follow-up statement
244
WGUS83 KJKL 031201
FLSJKL
Flood Advisory
National Weather Service Jackson KY
701 AM EST Wed Mar 3 2021
...The Flood Advisory is cancelled for the following rivers in
Kentucky...
South Fork Kentucky River at Booneville affecting Owsley County.
KYC189-031315-
/O.CAN.KJKL.FL.Y.0022.000000T0000Z-210303T1201Z/
/BOOK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NR/
701 AM EST Wed Mar 3 2021
...The Flood Advisory for the South Fork Kentucky River at
Booneville has been cancelled...
The Flood Advisory is cancelled for
the South Fork Kentucky River at Booneville.
* At 6:00 AM EST Wednesday the stage was 20.8 feet.
* Flood stage is 27.0 feet.
* Forecast...The river will continue to fall.
&&
LAT...LON 3757 8366 3747 8362 3734 8363 3732 8375
3745 8373 3750 8373
$$
KASWhat forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Mar 3, 12:54 AM EST, 27 minutes earlier.
Area forecast discussion, Mar 3, 12:54 AM EST, 27 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1254 AM EST Wed Mar 3 2021 .UPDATE... Issued at 1254 AM EST WED MAR 3 2021 High pressure in control tonight, so no need for any updates right now. UPDATE Issued at 1105 PM EST TUE MAR 2 2021 Did a quick update to the grids mainly to expand the depiction of the ongoing ridge to valley temperature split. Also added in the current obs and trends for the T and Td ones along with updating the sky cover per satellite trends. After consulting with the emergency manager for Breathitt County we were able to drop the Flood Watch for the Panbowl Lake area just outside of Jackson. Additionally, it appears that the Kentucky River at Ravenna is cresting now with a recent USGS stage report of 41 feet - likely setting a new record flood mark for that site. The updated grids have been sent to the NDFD and web servers. UPDATE Issued at 640 PM EST TUE MAR 2 2021 23z sfc analysis shows high pressure moving over Kentucky and finally allowing the state to have a full day of drying. This also brought light winds and a very dry air mass to the area. Currently temperatures are generally in the upper 30s to lower 40s while dewpoints are in the teens most places amid light winds. Just some mid and high level clouds are noted over the Cumberland Valley seeping up from the south as a low pressure system passes well to the south. Have updated the forecast grids mainly to touch up the sky grids and include the latest T/Td obs and trends for those grids. These updates have been sent to the NDFD and web servers. && .SHORT TERM...(This evening through Wednesday night) Issued at 532 PM EST TUE MAR 2 2021 The latest surface map features high pressure sprawled from the Ohio Valley down through the southern Plains, with weaker low pressure across the northern Gulf of Mexico. Aloft, a well defined vorticity center is churning across the lower/middle Mississippi Valley, with precipitation ongoing across the Deep South. Much drier air has moved in across eastern Kentucky this afternoon, with good mixing and mostly sunny skies allowing for dew points down into the 10 to 15 degree range. The upper level pattern will be amplifying across the CONUS through the short term. Deeper troughing will move in from the eastern Pacific, while an intense upper level low gyres towards eastern Quebec. This will allow for broad troughing across the East, while ridging sharpens up over the Plains. At the surface, high pressure will mainly control within the Ohio Valley, with a passing cold front bringing some cooler air into the region by late in the period. Welcomed dry weather will rule the short term. Besides some passing high clouds brushing from the south, mostly clear skies will be seen tonight. Temperatures will dip into the low to mid 20s in the valleys, while ridges stay closer to the 30 degree mark. Modest return flow will ensue on Wednesday. This, combined with mostly sunny skies will allow for highs in the mid to upper 50s. A dry cold front moves through Wednesday night. Some increase in clouds will be seen towards dawn, mainly behind the boundary. Lows will range from around 30 at the cooler sites, and low to mid 30s elsewhere. .LONG TERM...(Thursday through Tuesday) Issued at 425 PM EST TUE MAR 2 2021 Quiet weather will continue through the long-term period as northwest flow prevails aloft across the Ohio River Valley. At the surface, a moisture-starved cold front will drop south from the Great Lakes late Wednesday night and early Thursday morning. High pressure will follow, building southward across the region by late in the day Thursday. This high retreats a bit to the north for Friday as weakening low passes well to our southwest, from the southern Plains to the Gulf Coast. A renewed surge of cooler air will follow this system for Friday into Saturday. Another broad area of high pressure, over central Canada and the Upper Midwest on early Saturday, will gradually move southeast to near the Atlantic Seaboard by late in the day Monday. Most models show a weak disturbance, with some spotty precipitation, following the high around or just beyond the end of the forecast period, but there is considerable model spread as to whether the system will even affect eastern Kentucky. In sensible terms, mostly clear to partly cloudy skies are expected through the period along with generally northerly breezes, perhaps turning more southerly by Monday. Seasonably cool temperatures are expected for Thursday with highs in the upper 40s to upper 50s. A brief uptick in high cloud cover is possible on Friday as the low pressure passes well to our southwest. Otherwise temperatures will drop a few degrees on Friday, topping out mainly in the 40s. Similar highs are expected on Saturday before a moderating trend sends highs back to near 60 on Monday. The typical ridge-valley temperature split should be observed each night as light winds, dry air, and clear skies allow for efficient radiational cooling. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) ISSUED AT 1254 AM EST WED MAR 3 2021 VFR conditions will continue through the period. Winds of 5-10 knots will be seen on Wednesday out of the southwest. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...KAS SHORT TERM...GEOGERIAN LONG TERM...GEERTSON AVIATION...KAS
Hazardous weather outlook, Mar 2, 4:37 PM EST, 8 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 437 PM EST Tue Mar 2 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-040045- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 437 PM EST Tue Mar 2 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Flooding will continue along portions of the Kentucky, Cumberland, Red, Licking and Big Sandy river basins through tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Flooding will continue along portions of the Kentucky and Cumberland river basins through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/GEERTSON
In the hours before
Local storm report, Mar 2, 11:12 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1112 PM EST TUE MAR 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM FLOOD 1 NNE WHITEPOST 37.74N 82.33W
03/02/2021 MARTIN KY BROADCAST MEDIA
ONE LANE OF HIGHWAY 292 HAS COLLAPSED NEAR
THE PIKE/MARTIN COUNTY LINE. THE ROAD IS
CLOSED UNTIL FURTHER NOTICE.
&&
KASLocal storm report, Mar 2, 11:55 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EST TUE MAR 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM FLOOD 1 NNW WOODMAN 37.54N 82.05W
03/02/2021 PIKE KY PUBLIC
WOODMAN SUMMER RD HAS CAVED INTO THE RIVER.
PICTURE ON SOCIAL MEDIA. THERE ARE FOLKS
TRAPPED BEYOND WHERE THE ROAD HAS COLLAPSED.
&&
KASThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 12:04 AM EST | River Flood Advisory | JKL | Knox | 16 hr |
| Mar 3, 4:22 AM EST | River Flood Advisory | JKL | Breathitt | 15 hr |
| Mar 3, 10:23 AM EST | River Flood Advisory | JKL | Johnson | 11 hr |
| Mar 3, 11:20 AM EST | River Flood Advisory | JKL | Estill, Powell | 10 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.